Alert archive / California / Red Flag Warnings in 2006

Red Flag Warning 7, NWS Medford, OR

August 15, 2006Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 15, 2006, 1:37 PM PDT for Modoc County, California. It took effect at Aug 16, 2006, 12:00 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2006, 1:37 PM PDT (20:37 UTC)
In effect from
Aug 16, 2006, 12:00 PM PDT
Expired
Aug 16, 2006, 3:01 PM PDT
In force
3 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 152037
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
137 PM PDT TUE AUG 15 2006


CAZ285-160445-
/O.NEW.KMFR.FW.W.0007.060816T1900Z-060817T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
137 PM PDT TUE AUG 15 2006

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 8 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING FOR FIRE WEATHER ZONE 285 AND INCLUDES THE MODOC NATIONAL
FOREST...WHICH IS IN EFFECT FROM 12 PM TO 8 PM PDT WEDNESDAY.

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE IS APPROACHING THE
COAST AND WILL MOVE INLAND ACROSS NORTHERN CALIFORNIA WEDNESDAY.
SOUTHWEST WINDS WILL INCREASE BY WEDNESDAY AFTERNOON TO 15 TO 25
MPH WITH GUSTS OF 30 TO 35 MPH. DRY AIR IN ADVANCE OF THIS
DISTURBANCE WILL ALLOW AFTERNOON HUMIDITIES TO DROP TO 10-15%.

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY COULD CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
HOLTZ
3 follow-up statements
000
WWUS86 KMFR 160559
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1059 PM PDT TUE AUG 15 2006

CAZ285-161900-
/O.CON.KMFR.FW.W.0007.060816T1900Z-060817T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
1059 PM PDT TUE AUG 15 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 8 PM PDT
WEDNESDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 8 PM PDT
WEDNESDAY. 

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE IS APPROACHING THE
COAST AND WILL MOVE INLAND ACROSS NORTHERN CALIFORNIA WEDNESDAY.
SOUTHWEST WINDS WILL INCREASE BY WEDNESDAY AFTERNOON TO 15 TO
25 MPH WITH GUSTS OF 30 TO 35 MPH. DRY AIR IN ADVANCE OF THIS
DISTURBANCE WILL ALLOW AFTERNOON HUMIDITIES TO DROP TO 10-15%.

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS AND
LOW RELATIVE HUMIDITY COULD CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$
000
WWUS86 KMFR 161400
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
700 AM PDT WED AUG 16 2006

CAZ285-162200-
/O.CON.KMFR.FW.W.0007.060816T1900Z-060817T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
700 AM PDT WED AUG 16 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR A COMBINATION OF STRONG WINDS AND LOW HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR FIRE WEATHER ZONE 285 INCLUDING THE MODOC
NATIONAL FOREST.

AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE WILL MOVE INLAND
ACROSS NORTHERN CALIFORNIA TODAY. WEST WINDS WILL INCREASE BY
THE AFTERNOON TO 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH. DRY AIR IN
ADVANCE OF THIS DISTURBANCE WILL ALLOW AFTERNOON HUMIDITIES TO
DROP TO 10-15%.

A RED FLAG WARNING MEANS THAT A COMBINATION OF STRONG WINDS AND
LOW RELATIVE HUMIDITY COULD CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

DW
000
WWUS86 KMFR 162201
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
301 PM PDT WED AUG 16 2006


CAZ285-162315-
/O.CAN.KMFR.FW.W.0007.000000T0000Z-060817T0300Z/
MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
301 PM PDT WED AUG 16 2006

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 285...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED
FLAG WARNING FOR ZONE 285 WHICH INCLUDES THE MODOC NATIONAL FOREST.
AS A STRONG UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA THIS
AFTERNOON AND EVENING...AFTERNOON HUMIDITIES WILL ONLY LOWER TO
AROUND 15 TO 20%. WEST WIND OF 10 TO 20 MPH WITH GUSTS TO 25 TO 30
MPH ARE EXPECTED OVER THE AREA THROUGH EARLY THIS EVENING. 

$$

CC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 15, 8:55 AM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 15, 8:55 AM PDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PDT TUE AUG 15 2006

.DISCUSSION...A WEAK SHORTWAVE TROUGH IS MOVING EAST OVER THE AREA
TODAY. THIS WAVE IS BRINGING ONSHORE FLOW TO WESTERN OREGON TODAY. A
MARINE STRATUS DECK HAS FILLED IN ALONG THE COOS COAST EXTENDING
INLAND THROUGH COOS COUNTY AND INTO THE UMPQUA BASIN. ALONG THE
SOUTHERN CURRY COAST COASTAL FOG IS ALSO PRESENT. THE SHORTWAVE IS
FORECAST TO MOVE EAST OVER THE CWA AND EXIT THE AREA LATER THIS
AFTERNOON. THE MARINE DECK ALONG THE COOS COAST AND INTO DOUGLAS
COUNTY WILL LIKELY HAVE SOME PARTIAL CLEARING ESPECIALLY IN DOUGLAS
COUNTY WITH STRATUS LINGERING ALONG THE COOS COAST THROUGH THE DAY.
AS THE SHORTWAVE EXITS THE EASTERN CWA THIS AFTERNOON...WITH
LINGERING MOISTURE AND DAYTIME SURFACE HEATING...THE NAM MODEL IS
INDICATING A CHANCE FOR ISOLATED THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EASTERN PORTION OF THE CWA...MAINLY IN LAKE AND
EASTERN MODOC COUNTY. EXPECT CONVECTIVE ACTIVITY TO BE ISOLATED
TODAY.

A DEEPER UPPER LOW IN THE PACIFIC WILL APPROACH THE COAST LATE
TONIGHT...MOVING INLAND AND ACROSS THE AREA TOMORROW. A STRONGER
MARINE PUSH IS EXPECTED WITH THIS SYSTEM...WITH STRATUS FILLING INTO
ALONG THE COAST AND INTO THE UMPQUA AND INTO PORTIONS OF THE ROGUE
AND ILLINOIS VALLEY. EXPECT LIGHT SHOWERS OR DRIZZLE ALONG THE COAST
AND INTO THE FOOTHILLS OF THE CASCADES.  ALSO...THIS SYSTEM HAS
BETTER UPPER LEVEL SUPPORT WITH IT WITH A 50 TO 60 KT 500 MB JET
NOSING INTO SOUTHEASTERN OREGON WEDNESDAY. MODELS INDICATE BETTER
CHANCE FOR CONVECTIVE ACTIVITY TOMORROW...MAINLY FOR LOCATIONS EAST
OF THE CASCADES WITH CONVECTION BEGINNING IN THE EARLY AFTERNOON AND
CONTINUING THROUGH THE EARLY EVENING. AS THE SYSTEM MOVES OFF TO THE
EAST TOMORROW EVENING...THUNDERSTORM ACTIVITY IS EXPECTED TO SHIFT
EASTWARD OUT OF THE AREA.

AFTERNOON TEMPERATURES WILL BE COOLER ON WEDNESDAY WITH TEMPERATURES
AS MUCH AS 10 DEGREES COOLER THAN NORMAL.

.PREVIOUS EXTENDED DISCUSSION...THE UPPER TROUGH WILL EXIT THE
REGION EARLY THURSDAY WITH AN UPPER RIDGE EXPECTED TO BUILD INTO THE
PACIFIC NORTHWEST. THIS WILL START A WARMING TREND THAT WILL LAST
INTO THE WEEKEND.

THE TIMING IS NOT CERTAIN...THUS WILL WAIT FOR CONFIRMATION BY
ANOTHER MODEL RUN BUT THE GFS INDICATES WEAK INSTABILITY OVER
WESTERN SISKIYOU COUNTY AND THE CASCADES SUNDAY WITH THE RIDGE
MOVING EAST TOWARD THE ROCKIES AND A TROUGH APPROACHING FROM THE
WEST. THIS TROUGH WOULD BRING A FEW DEGREES OF COOLING EARLY NEXT
WEEK...BUT STILL TEMPERATURES NEAR NORMAL WITH A SOUTHERLY FLOW
ALOFT.

&&

.AVIATION...COAST...MVFR AND LOCAL IFR CONDITIONS EXPECTED TO
PERSIST THROUGH THE AFTERNOON ALONG MOST OF THE SOUTHWEST OREGON AND
NORTHERN CALIFORNIA COAST. LOW CLOUDS AND FOG MAY HAVE SOME PARTIAL
CLEARING LATE THIS AFTERNOON BECOMING WIDESPREAD AGAIN THIS EVENING.
MVFR CONDITIONS EXTEND INTO COOS AND THE UMPQUA BASIN IN DOUGLAS
COUNTY...EXPECT PARTIAL CLEARING THIS AFTERNOON ESPECIALLY OVER THE
UMPQUA BASIN. WIDESPREAD MARINE STRATUS WILL RETURN LATER THIS
EVENING WITH LOCAL MVFR IN LOW CLOUDS EXTENDING INTO THE ROGUE AND
ILLINOIS VALLEYS.  ALSO...ISOLATED THUNDERSTORMS ARE EXPECTED IN
MODOC COUNTY IN CALIFORNIA AND LAKE COUNTY IN OREGON THIS AFTERNOON
AND EVENING.
&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE BLANCO TO OR/CA
     BORDER 0-60 NM THRU THIS EVENING.
  ...SMALL CRAFT ADVISORY FOR WINDS CAPE BLANCO TO OR/CA
     BORDER 0-60 NM THRU THIS EVENING.
CA...SMALL CRAFT ADVISORY FOR WINDS OR/CA BORDER TO PT ST GEORGE
     0-60 NM THRU THIS EVENING.
  ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OR/CA BORDER TO PT ST
     GEORGE 0-60 NM THRU 9 PM PDT THIS EVENING.

&&

CC

Nearby

Red Flag Warnings in California, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.